Tennessee, 2016

Tornadoes and Flash Flooding in Tennessee, November 28 to 30, 2016

November 28 to 30, 2016 · NWS MRX · 42 events in 19 counties and zones

A strong upper level system moved through the Eastern United States late Tuesday into early Wednesday. The associated surface low pressure system pressed north northeast from the Lower Mississippi across the Mid South on its way across the Lower Ohio Valley.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
22
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong upper level system moved through the Eastern United States late Tuesday into early Wednesday. The associated surface low pressure system pressed north northeast from the Lower Mississippi across the Mid South on its way across the Lower Ohio Valley. While there were reports of damaging straight line wind with some of the thunderstorms generated ahead of the system cold front, the main and concentrated areas of damage were associated with tornadic supercell thunderstorms. The supercell storms developed in an area of strong shear and sufficient; albeit weak instability. Tornadoes formed in a zone favorable to rotating thunderstorm updrafts just north of a warm frontal boundary across the Tennessee Valley of Alabama northeast through Southeast Tennessee. Three tornadoes developed during the early morning hours on Wednesday, November 30th; impacting McMinn, Polk, Marion, and Sequatchie counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 28, 6:15 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 28, 6:15 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
615 AM EST Mon Nov 28 2016

.AVIATION...
Current VFR at KCHA will degrade to MVFR cigs late morning as
moisture from approaching trough moves into the area. KTRI/KTYS
also see lowering cigs through the day...but will maintain VFR at 5
kft in downsloping winds. Sfc winds at all terminals increase and
become gusty by late morning as strong low level jet approaches.
LLWS will be an issue at all terminals by evening...becoming
strongest around midnight before weakening at all terminals by the
end of the TAF period. Pcpn expected to start at KCHA by midnight
and overnight at KTRI/KTYS. Expect reduced MVFR vsby in showers...
however brief IFR vsby in heavier showers will be possible.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...High Wind Warning from 1 PM this afternoon to 7 AM EST Tuesday
     for Cherokee-Clay.

TN...High Wind Warning from 1 PM this afternoon to 7 AM EST Tuesday
     for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
     Northwest Carter-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Southeast Monroe-Unicoi.

     Wind Advisory from 1 PM EST /noon CST/ this afternoon to 7 AM
     EST /6 AM CST/ Tuesday for Anderson-Bledsoe-Bradley-
     Campbell-Claiborne-East Polk-Grainger-Hamblen-Hamilton-
     Hancock-Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-NW Blount-North Sevier-Northwest Cocke-Northwest
     Greene-Northwest Monroe-Rhea-Roane-Scott TN-Sequatchie-
     Sullivan-Union-Washington TN-West Polk.

VA...High Wind Warning from 1 PM this afternoon to 7 AM EST Tuesday
     for Wise.

     Wind Advisory from 1 PM this afternoon to 7 AM EST Tuesday for
     Lee-Russell-Scott-Washington.

&&
Hazardous weather outlook, Nov 28, 4:25 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 AM EST MON NOV 28 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
425 AM EST MON NOV 28 2016 /325 AM CST MON NOV 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY THROUGH TUESDAY

...HIGH WIND WARNING IS IN EFFECT FROM THIS AFTERNOON UNTIL
TUESDAY MORNING FOR THE HIGHER ELEVATIONS AND MOUNTAINS IN WISE
COUNTY VIRGINIA...FAR EAST TENNESSEE...SOUTHWEST NORTH CAROLINA.

...WIND ADVISORY IS IN EFFECT FROM THIS AFTERNOON UNTIL TUESDAY
MORNING FOR THE REMAINDER OF EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND SOUTHWEST NORTH CAROLINA.

...A MARGINAL CHANCE OF SEVERE STORMS ACROSS SOUTHEAST TENNESSEE
TUESDAY AFTERNOON...

A FRONTAL BOUNDARY WILL APPROACH THE AREA TUESDAY PRODUCING
SHOWERS AND THUNDERSTORMS. DUE TO THE STRONG WINDS AND COLD AIR
ALOFT...STORMS COULD BE STRONG AND SOME MAY EVEN BECOME
SEVERE...ESPECIALLY ACROSS THE SOUTHERN TN VALLEY. THE MAIN THREAT
WILL BE HAIL AND STRONG DAMAGING WINDS. DEPENDING ON HOW MUCH
INSTABILITY WILL BE AVAILABLE...AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

...A MARGINAL CHANCE OF SEVERE STORMS ACROSS SOUTHEAST TENNESSEE
TUESDAY NIGHT AND WEDNESDAY MORNING...

A FRONTAL BOUNDARY WILL MOVE SLOWLY ACROSS THE AREA TUESDAY NIGHT
AND WEDNESDAY MORNING PRODUCING SHOWERS AND THUNDERSTORMS. DUE TO
THE STRONG WINDS AND COLD AIR ALOFT...STORMS COULD BE STRONG AND
SOME MAY EVEN BECOME SEVERE...ESPECIALLY ACROSS THE SOUTHERN TN
VALLEY. THE MAIN THREAT WILL BE HAIL AND STRONG DAMAGING WINDS.
DEPENDING ON HOW MUCH INSTABILITY WILL BE AVAILABLE...AN ISOLATED
TORNADO IS ALSO POSSIBLE.

BESIDES THE HIGH WINDS...PERIODS OF RAIN CAN ALSO BE EXPECTED
MONDAY NIGHT THROUGH WEDNESDAY NIGHT. TOTAL RAINFALL AMOUNTS OF 1
TO 3 INCHES ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA WITH
2 TO 4 INCHES OVER SOUTHEAST TENNESSEE AND SOUTHWEST NORTH
CAROLINA.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME...SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT MAY BE
NEEDED FOR TUESDAY NIGHT AND WEDNESDAY.

EJH

The radar

The Knoxville radar (KMRX), 37 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind, 4 tornado, 2 high wind, 2 flash flood. Local standard time, as filed.

High Wind, Cocke/Smoky Mountains

When
November 28, 7:45 AM EST
Where
Cocke/Smoky Mountains forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Highs winds caused heavy damage to the roof of the Smoky Mountain elementary school in Cosby. The cafeteria, library, and gymnasium suffered the most damage.

Thunderstorm Wind, Bledsoe

When
November 29, 10:45 PM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.610, -85.200

A few trees and large tree limbs were reported down.

Tornado, Marion

When
November 29, 11:03 PM CST to 11:04 PM CST
Where
Marion County, 1.37 mi E of Morganville to 1.8 mi E of Morganville
Rating
EF2
Path length
0.56 mi
Path width
350 yd
Continued into
Sequatchie, Tn (MRX)
Reported by
NWS Storm Survey
Coordinates
35.248, -85.446

A tornado formed in far northern Marion County, about one half mile from the Sequatchie County border and quickly intensified to a strong EF-2 tornado with winds of 130 mph as it crossed into Sequatchie County. A double wide mobile home was completely destroyed and an adjacent church roof was heavily damaged. The tornado passed through a grove of trees snapping nearly all of them halfway up the trunk. The strong tornado passed through a farm and caused significant damage to a two story family home. This part of the tornado path was determined to be at the high end of the EF-2 rating. As the tornado continued along a northeasterly track, two additional homes were heavily damaged before moving along an unpopulated ridge. The tornado likely skipped along this ridge as it crossed Highway 127 and then crossed Highway 111. A mobile home roof was completely removed near the corner of Shell Road and Tri Mile Road along with numerous trees that were either uprooted or snapped. The damage track seemed to end near Snow Bird Lane and Raven Cliff Road. Rear flank downdraft damage was noted farther east along Lewis Chapel Road to about Laurelwood Trail. Major roof damage was seen along Natures Trail and Lewis Chapel Road where winds were estimated around 100 mph.

Tornado, Sequatchie

When
November 29, 11:04 PM CST to 11:12 PM CST
Where
Sequatchie County, 2.12 mi ESE of Cartwright to 1 mi WSW of Lewis Chapel
Rating
EF2
Path length
7.59 mi
Path width
350 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
35.253, -85.438

A tornado formed in far northern Marion County, about one half mile from the Sequatchie County border and quickly intensified to a strong EF-2 tornado with winds of 130 mph as it crossed into Sequatchie County. A double wide mobile home was completely destroyed and an adjacent church roof was heavily damaged. The tornado passed through a grove of trees snapping nearly all of them halfway up the trunk. The strong tornado passed through a farm and caused significant damage to a two story family home. This part of the tornado path was determined to be at the high end of the EF-2 rating. As the tornado continued along a northeasterly track, two additional homes were heavily damaged before moving along an unpopulated ridge. The tornado likely skipped along this ridge as it crossed Highway 127 and then crossed Highway 111. A mobile home roof was completely removed near the corner of Shell Road and Tri Mile Road along with numerous trees that were either uprooted or snapped. The damage track seemed to end near Snow Bird Lane and Raven Cliff Road. Rear flank downdraft damage was noted farther east along Lewis Chapel Road to about Laurelwood Trail. Major roof damage was seen along Natures Trail and Lewis Chapel Road where winds were estimated around 100 mph.

Thunderstorm Wind, Marion

When
November 29, 11:10 PM CST
Where
Marion County, 1.69 mi E of Morganville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.250, -85.440

A roof was blown off a home and windows were blown out at 5071 Alvin York Highway at Powell Crossroads area. Minor damage was reported at another home where some power lines were downed at two chicken houses were destroyed.

Thunderstorm Wind, Marion

When
November 29, 11:10 PM CST
Where
Marion County, 1.83 mi ESE of Condra
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.260, -85.440

A few trees were reported down in the New Hope community.

Thunderstorm Wind, Marion

When
November 29, 11:15 PM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.060, -85.630

Trees and power lines were reported down.

Thunderstorm Wind, Bledsoe

When
November 29, 11:30 PM CST
Where
Bledsoe County, 0.56 mi E of New Harmony
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.550, -85.120

Two semi truck trailers were overturned. Also, several structures were damaged and there were trees downed across the county.

Thunderstorm Wind, Hamilton

When
November 30, 12:40 AM EST
Where
Hamilton County, 2.36 mi NNW of Snow Hill
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.210, -85.070

Trees and power lines were reported down.

Thunderstorm Wind, Marion

When
November 29, 11:45 PM CST
Where
Marion County, 2.36 mi NNE of Oak Grove
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.260, -85.680

Trees and power lines were reported down.

Thunderstorm Wind, Hamilton

When
November 30, 12:48 AM EST
Where
Hamilton County, 2.36 mi NNW of Snow Hill
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.210, -85.070

Trees and power lines were reported down.

Thunderstorm Wind, Bradley

When
November 30, 1:00 AM EST
Where
Bradley County, 1.49 mi SSW of Eureka
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.250, -84.880

Doors were blown off a church building and power lines were reported down.

Tornado, McMinn

When
November 30, 1:20 AM EST to 1:30 AM EST
Where
McMinn County, 0.79 mi ENE of Poplar Hill to 2.7 mi N of Manila
Rating
EF2
Path length
11.33 mi
Path width
200 yd
Injuries
20 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
35.405, -84.637

The tornado developed near the intersection of county road 700 and 705 where some minor tree damage was observed. The tornado maintained its intensity as it paralleled Cedar Springs Road and damaged a covered walkway just to the south of Athens along South Jackson Street. It continued to the northeast with the most catastrophic damage along its path occurring along Old Athens Madisonville Road where a few mobile homes were destroyed. The tornado weakened as it moved to the northeast with mostly tree damage; eventually lifting around the intersection of TN-307 and County Road 350. Two people were killed and twenty were injured as the tornado moved across the county.

Thunderstorm Wind, McMinn

When
November 30, 1:21 AM EST
Where
McMinn County, Athens
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.450, -84.600

At the intersection of state road 30 and 39 in Athens, a roof was blown off a building, other structures were damaged, trees were downed and roads were blocked south of Athens.

Thunderstorm Wind, McMinn

When
November 30, 1:30 AM EST
Where
McMinn County, 2.15 mi NNE of Fairview
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.480, -84.560

Several homes were destroyed in Deerfield Estates. Injuries were reported.

Thunderstorm Wind, McMinn

When
November 30, 1:30 AM EST
Where
McMinn County, 2.07 mi N of Athens
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.480, -84.600

Damage was reported extending along a line from County Road 700 across Athens along Highway 307. Multiple reports of trees, downed power lines, and damage to homes were received.

Thunderstorm Wind, McMinn

When
November 30, 1:42 AM EST
Where
McMinn County, 1.78 mi NE of Fairview
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.470, -84.550

Trees were uprooted and a hole was punched in the roof of a residence.

Thunderstorm Wind, Loudon

When
November 30, 2:08 AM EST
Where
Loudon County, 0.56 mi W of Jena
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.650, -84.180

Power lines were reported down.

Thunderstorm Wind, Bradley

When
November 30, 2:25 AM EST
Where
Bradley County, 2.07 mi S of Cleveland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.140, -84.880

A wind gust of 59 miles an hour was reported.

Tornado, Polk

When
November 30, 2:28 AM EST to 2:33 AM EST
Where
Polk County, 1.34 mi S of Ocoee to 1.4 mi S of Benton
Rating
EF3
Path length
4.6 mi
Path width
155 yd
Deaths
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
35.111, -84.726

The tornado formed south of Ocoee with several large trees snapped. It strengthened to an EF-2 and moved north northeast and collapsed a cell phone tower. It quickly increased to an EF-3 and heavily damaged a post office. Several more buildings were heavily damaged along with some manufactured homes. Two fatalities occurred in the manufactured housing. Twenty other people were injured in this area. The tornado weakened to an EF-0 as it moved northeast towards Benton. It snapped off the tops of a few pine trees.

Thunderstorm Wind, Polk

When
November 30, 2:30 AM EST
Where
Polk County, 0.56 mi W of Benton Station
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.180, -84.690

Structural damage was reported to several buildings along highway 411 and Stump Street.

Thunderstorm Wind, Jefferson

When
November 30, 3:00 AM EST
Where
Jefferson County, 1.68 mi W of Dandridge
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.020, -83.450

Several trees were reported down.

High Wind, Sevier/Smoky Mountains

When
November 30, 3:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

The wind gust was recorded at Cove Mountain tower.

Thunderstorm Wind, Knox

When
November 30, 3:20 AM EST
Where
Knox County, West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.970, -83.950

A building was damaged at Knox Glass Company.

Thunderstorm Wind, Sequatchie

When
November 30, 2:30 AM CST
Where
Sequatchie County, 0.56 mi E of Cagle
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.470, -85.460

Several trees and power lines were reported down.

Thunderstorm Wind, Sequatchie

When
November 30, 2:50 AM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.370, -85.390

Trees and power lines were reported down.

Thunderstorm Wind, Hamilton

When
November 30, 4:30 AM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.070, -85.260

Trees were reported down.

Thunderstorm Wind, Meigs

When
November 30, 4:30 AM EST
Where
Meigs County, 0.89 mi NE of Decatur
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.530, -84.790

Trees were reported down in the Decatur area.

Thunderstorm Wind, McMinn

When
November 30, 5:00 AM EST
Where
McMinn County, Athens
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.450, -84.600

Trees and power lines were downed in the Athens area. Widespread power outages were reported.

Thunderstorm Wind, Johnson

When
November 30, 5:15 AM EST
Where
Johnson County, 0.89 mi SW of Mountain City
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.470, -81.810

Several trees were downed and a utility building was blown over.

Thunderstorm Wind, Monroe

When
November 30, 5:20 AM EST
Where
Monroe County, 1.49 mi SSW of Mc Ghee
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.600, -84.230

Trees were reported down.

Thunderstorm Wind, Hamilton

When
November 30, 5:25 AM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
35.070, -85.260

Trees were reported down.

Thunderstorm Wind, Knox

When
November 30, 5:30 AM EST
Where
Knox County, West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.970, -83.950

Several trees were reported down in Knoxville.

Thunderstorm Wind, Bradley

When
November 30, 5:35 AM EST
Where
Bradley County, 0.69 mi S of Eureka
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.260, -84.870

One roof was removed completely from a home. Roof damage was reported at a nearby home and barn.

Thunderstorm Wind, Blount

When
November 30, 5:45 AM EST
Where
Blount County, Maryville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.750, -83.970

Numerous trees were reported down across the county.

Thunderstorm Wind, Hawkins

When
November 30, 6:20 AM EST
Where
Hawkins County, 0.89 mi NW of Rogersville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.410, -83.010

Several trees were reported down across the county.

Thunderstorm Wind, Grainger

When
November 30, 6:25 AM EST
Where
Grainger County, 0.69 mi N of Bean Station
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.340, -83.280

A few trees were reported down.

Thunderstorm Wind, Hamilton

When
November 30, 6:30 AM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.070, -85.260

A few trees were reported down on the west side of Chattanooga.

Thunderstorm Wind, Sullivan

When
November 30, 7:00 AM EST
Where
Sullivan County, 1.31 mi WSW of Bristol
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.570, -82.200

A few trees were reported down on roadways.

Flash Flood, Hamilton

When
November 30, 9:45 AM EST to 11:15 AM EST
Where
Hamilton County, 0.57 mi W of Chickamauga to 3 mi SE of Chickamauga
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.070, -85.260

A few roads were covered by water and partially closed.

Flash Flood, Monroe

When
November 30, 10:15 AM EST to 11:30 AM EST
Where
Monroe County, 1 mi N of Madisonville to 2 mi SW of Madisonville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.535, -84.370

Several roads partially closed due to water.

Thunderstorm Wind, Sullivan

When
November 30, 10:30 AM EST
Where
Sullivan County, Blountville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.530, -82.330

Several trees were reported down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Polk2016-11-30MaleMobile/Trailer HomeDirect
Tornado, Polk2016-11-30FemaleMobile/Trailer HomeDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyThe tornado archive for Tennessee, 2016Warnings in Tennessee, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667773, 662324, 662286, 663582, 662325, 662326, 662327, 662328, 662329, 662330, 662331, 662332, 662288, 662333, 662334, 662335, 662336, 662337, 662357, 662323, 662338, 662339, 667774, 662340, 662341, 662342, 662343, 662344, 662345, 662346, 662347, 662348, 662349, 662350, 662351, 662352, 662353, 662354, 662355, 675455, and more.